Session Time: 1:45pm-3:15pm
Location: Hall 3FG
Objective: To report a patient with late-onset myoclonus after treatment with antipsychotic drugs which is a rare variant of tardive movement disorders.
Background: The use of antipsychotic drugs (AP) may result in a variety of tardive involuntary movements. They typically present as a classical tardive dyskinesia (orobuccolinguomasticatory dyskinesia), but also can manifest as dystonia, tremor, tics or myoclonus. However, myoclonus is rarely reported as a predominant feature.
Methods: A 32-year-old female was admitted to the psychiatry department with involuntary face and shoulder movements since 3 years. The patient had a 10-year history of paranoid schizophrenia. After 5 years treatment of oral AP drugs which she could not remember the names, she had a history of using risperidone long-acting injection for 1 year followed by paliperidone palmitate long-acting injection (PPLAI) 100mg/one month. Three months after the initiation of PPLAI, she started having involuntary movements. She continued using PPLAI for 1 year despite involuntary movements and had no other investigation or treatment for involuntary movements. Because of health insurance problems she stopped taking PPLAI and started using low dose oral risperidone. After 2 years she admitted to our psychiatry department and her treatment was switched to clozapine 200mg/day with the suspicion of drug-induced movement disorder. Despite the modification of the treatment, the myoclonic jerks persisted and the patient was referred to our neurology department. A neurological examination was normal except spontaneous myoclonic jerks in the face, neck, shoulder muscles and upper limbs. Serum biochemistry, blood count, thyroid tests and urine copper and ceruloplasmin levels were normal. Her EEG and brain MRI were also normal.
Results: Based on the clinical features and investigations a diagnosis of tardive myoclonus (TM) was made. After the initiation of low dose clonazepam pharmacotheraphy, symptoms resolved completely and she had no further myoclonic jerks.
Conclusions: In conclusion, clinicians should keep in mind that beside the classical tardive dyskinesia, different types of movement disorders may develop as a tardive syndrome after long exposure to antipsychotics. TM is a rare variant of tardive movement disorders and clonazepam has been considered to be effective in the management of TM.
References: 1- Little JT, Jankovic J. Tardive myoclonus. Mov Disord. 2(4):307-11,1987. 2- Tominaga H et al. Tardive myoclonus. Lancet 7: 322, 1987.
To cite this abstract in AMA style:S. Gazioglu, F. Civil Arslan, V. Altunayoglu Cakmak, M. Korucuk, M. Ozmenoglu. Tardive Myoclonus: A Case Report [abstract]. Mov Disord. 2018; 33 (suppl 2). https://www.mdsabstracts.org/abstract/tardive-myoclonus-a-case-report/. Accessed December 1, 2023.
« Back to 2018 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/tardive-myoclonus-a-case-report/